From Atlanta, Georgia, USA:
My teen had moderate ketones (1.8 blood ketones) and several consecutive blood sugars over 380 mg/dl [21.1 mmol/L] due to two pump site failures. At 9 p.m., she wanted a snack. Should I have given her the snack? At that time, we switched to injections to give a correction dose and committed to frequent blood sugar checks over the next 5 hours.
A snack was not needed and only would add to needing more insulin - on top of the extra taken for the hyperglycemia and ketones from not getting insulin because of the site problem. So, while I would not usually suggest that this is a good idea, needing more salty liquids rather than anything else, the "treatment" proposed to provide booster doses of injected insulin every 1 to 3 hours according to blood sugar results, ketones clearing etc., should work. Adding extra insulin according to her insulin to carbohydrate ratio for the extra food should also work, so it comes down to a matter of preference. If someone were symptomatic and at risk of DKA, that would be different than in someone whose insulin was not being given because of a site blockage/failure early enough to show up only as high sugars and high ketones but without symptoms.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.